Illinois, 2010

Flooding in Illinois, May 13 to 16, 2010

May 13 to 16, 2010 · NWS DVN · 2 events in 2 counties and zones

Heavy rains during the second week of May resulted in the La Moine River at Colmar going above the moderate flood stage level of 22 feet on May 13 around 10 pm. 4 feet around 1 am May 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of May resulted in the La Moine River at Colmar going above the moderate flood stage level of 22 feet on May 13 around 10 pm. It crested around 23.4 feet around 1 am May 15. It fell below the moderate flood stage level around 3 pm May 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 7 hours earlier.

Area forecast discussion, May 13, 2:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU MAY 13 2010

.SYNOPSIS...
AT 19Z...THE SURFACE COLD FRONT REACHED FROM LOW PRESSURE OVER W
CENTRAL WI SOUTH ALONG THE MS RIVER THROUGH THE CWA INTO S CENTRAL
MO. KDVN 88D INDICATED A FINE LINE OF SHOWERS ALONG THIS BOUNDARY.
PARTIAL INSOLATION THROUGH THINNING IN THE OVERCAST AT MIDDAY HAS
BOOSTED TEMPERATURES INTO THE UPPER 60S TO LOWER 70S AHEAD OF THE
BOUNDARY. THIS...ALONG WITH DEWPOINTS IN THE LOWER 60S HAD CREATED
SOME VERY WEAK SURFACE BASED INSTABILITY WITH LAPS SURFACE BASED
CAPES FROM 100 TO 200 J/KG AND LI/S AROUND ZERO IN W CENTRAL AND NW
IL. AT 12Z...UPPER AIR ANALYSIS INDICATED THE UPPER LEVEL LOW OVER
THE NORTHERN PLAINS. THE AXIS OF VERY MOIST AIR AT H8 THAT BROUGHT
FLOODING RAINS OVERNIGHT REACHED FROM TX TO NRN IL THIS MORNING.
THIS MOISTURE WAS BEING SHUNTED EASTWARD BY THE ADVANCING H8 COLD
FRONT CURRENTLY PUSHING THROUGH EASTERN IA AND STRONG MID LEVEL
SUBSIDENCE AROUND THE BASE OF THE UPPER LOW...AS EVIDENT BY VERY DRY
AIR ON WV IMAGE OVERSPREADING IA THIS AFTERNOON.

&&

.SHORT TERM...TONIGHT AND FRIDAY...
INITIAL FOCUS IS ON POTENTIAL FOR CONVECTION TO REFIRE AHEAD OF THE
FRONT THIS AFTERNOON OVER W CENTRAL AND NW IL...THEN CHALLENGE IS
TEMPERATURES AS HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS
BRINGS A REPRIEVE FROM THE SEVERAL DAYS OF CLOUDY...WET WEATHER.

CONVECTION ALONG THE ADVANCING COLD FRONT HAS BEEN LIMITED TO
PRIMARILY SPRINKLES SO FAR THIS AFTERNOON. WILL CLOSELY MONITOR
TRENDS AS IT MOVES INTO IL AND SLIGHTLY MORE UNSTABLE AIRMASS THIS
AFTERNOON...BUT AT THIS TIME...EXPECTING LITTLE MORE THAN SHOWERS
AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE EAST BEFORE 6 PM. NEXT
CLUSTER OF STORMS LIFTING NORTHEAST OUT OF OK INTO SRN MO SHOULD
STAY ROOTED ALONG THE H8 AND SURFACE BOUNDARY...WHICH WILL BE DRIVEN
WELL SE OF THE REGION BY TONIGHT.

OVERNIGHT...OPEN CELL CU SEEN ON VISIBLE SAT OVER WESTERN IA...ALONG
WITH THE SURFACE AND MID LEVEL SUBSIDENCE...SUPPORTS CLEARING SKIES
THIS EVENING. SHORT TERM MODELS BUILD THE HIGH PRESSURE CENTER OVER
THE NEB PANHANDLE E-SE INTO SW IA AND CENTRAL MO OVERNIGHT. THE
TIMING OF THE THERMAL TROUGH WITH SINGLE DIGITS C AT H8...AND
INCOMING AIRMASS WITH SURFACE DEWPOINTS IN THE UPPER 30S TO LOWER
40S SUPPORTS KEEPING MINS NEAR GUIDANCE IN THE LOWER 40S NW TO UPPER
40S SE. IF IT WERE NOT FOR THE SURFACE PRESSURE GRADIENT BETWEEN THE
HIGH TO THE SW AND DEPARTING LOW...TEMPERATURES COULD POTENTIALLY BE
MUCH COOLER AND WOULD HAVE POTENTIAL FOR FOG.

FRI...SOMEWHAT CONFLUENT MID LEVEL FLOW AND SURFACE HIGH PRESSURE
SHOULD PROVIDE DRY WEATHER AND MUCH NEEDED SUNSHINE. STAYED NEAR
GUIDANCE BLEND WITH HIGHS IN THE UPPER 60S TO AROUND 70.
..SHEETS..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
...NICE BUT SEASONALLY COOL MAY WEATHER WITH SHOWERS AND POSSIBLY
SOME STORMS SUNDAY INTO MONDAY...

OVERALL...INITIALIZATION AND VERIFICATION OF UPSTREAM ENERGY GOOD TO
EXCELLENT.  VERIFICATION AND RUN TO RUN CONTINUITY SUPPORT A BLEND
OF UKMET AND 80KM NAM-WRF INTO SATURDAY NIGHT.   THEN...A 70/30 BLEND
OF GFS/GEM-NH MIX WITH THE HI-RES ECMWF.  THIS VERIFIES A LIGHT TO
MODERATE RAIN AND RAIN SHOWER EVENT WITH POSSIBLY EMBEDDED THUNDER
SUNDAY INTO MONDAY.

FRIDAY NIGHT THROUGH SATURDAY...LIGHT WINDS SUGGEST SOME PATCHY FOG
WITH SHALLOW INVERSION DUE TO STRONG RADIATIONAL COOLING FROM CLEAR
SKIES.  SOME FAVORED LOW LYING LOCATIONS AROUND WAPSIPINICON RIVER
VALLEY MAY EXPERIENCE LOWS NEAR 40F.  SATURDAY...LIGHT WIND AND FAIR
SKIES WITH LOW DEWPOINTS TO ALLOW FOR HIGHS TO REBOUND WITHIN A FEW
DEGREES OF 70 DEGREES.  NEARLY IDEAL FOR OUTSIDE ACTIVITIES.

SUNDAY AND MONDAY...MOST RELIABLE TOOLS INDICATE A SLOW MOVING WAVE
TO MOVE ALONG FRONT TO FROM SOUTH PLAINS INTO OHIO RIVER VALLEY. THIS
WITH MODEST UPGLIDE OVER COOLER AIR TO ALLOW FOR CLOUDS AND CHANCE OF
RAIN OR RAIN SHOWERS WITH POSSIBLE SOME BRIEF AND ISOLATED THUNDER.
HAVE UPPED POPS TO 40 TO 50 WITH SYSTEM WITH LARGE SCALE FORCING
TECHNIQUES SUGGESTING MAINLY A FEW TENTHS TO LOCALLY UP TO HALF INCH
AMOUNTS.  HIGHS TO STAY IN 60S MOST LOCATIONS UNLESS THEY GET LOTS OF
SUNSHINE WHICH IS NOT INDICATED. SOME LOCATIONS HIGHS WITH SEVERAL
HOURS OF RAIN AND DENSE CLOUDS MAY NEED FURTHER LOWER BY UP TO 5
DEGREES FOR LATER SHIFTS TO ASSESS.

TUESDAY THROUGH WEDNESDAY...SLOW MOVING SURFACE RIDING TO RESULT IN
FAIR SKIES...LIGHT WINDS WITH SLOW WARMING TREND TO NEAR NORMAL
TEMPERATURES BY LATE WEDNESDAY INTO THURSDAY.  TEMPERATURES TO
BECOME ABOVE NORMAL BY FRIDAY INTO THE FOLLOWING WEEKEND AHEAD OF
NEXT LONG WAVE TROUGH WITH DECENT CHANCE OF STORMS.   ..NICHOLS..

&&

.AVIATION...
MUCH DRIER AIR FOLLOWING THE PASSAGE OF A COLD FRONT WILL CONTINUE
THE GRADUAL IMPROVEMENT IN CONDITIONS THIS AFTERNOON INTO EARLY
EVENING. BROKEN TO OVERCAST MVFR CIGS IN 2000 TO 3000 FT RANGE ARE
EXPECTED TO LIFT INTO VFR RANGE BY EVENING...FOLLOWED BY CLEARING
SKIES AT ALL TERMINALS BY 06Z. GUSTY WEST WINDS FROM 15 TO 25 KTS
THIS AFTERNOON WILL DIMINISH TO LESS THAN 10 KTS AFTER SUNSET. VFR
CONDITIONS THEN PREVAIL OVERNIGHT THROUGH FRI AS HIGH PRESSURE
BUILDS INTO THE REGION. WINDS WILL PICK UP BACK INTO THE 10 TO 20 KT
RANGE BY MID MORNING FRI.
..SHEETS..

&&

.HYDROLOGY...
HEAVY RAIN FELL YESTERDAY AFTERNOON AND OVERNIGHT ROUGHLY ALONG THE
HIGHWAY 20 CORRIDOR WITH 1.5 TO 3.5 INCHES. A SECOND BAND OF VERY
HEAVY RAIN FELL FROM NORTHEAST MISSOURI INTO WEST CENTRAL AND
NORTHWEST ILLINOIS. AMOUNTS OF 2.5 TO 4 INCHES WERE REPORTED WITH
SEVERAL REPORTS OF 5 TO 6 INCHES.

AREA RIVERS HAVE RISEN SHARPLY SINCE LAST NIGHT. THE AMOUNT OF
RAINFALL WAS OF SUCH MAGNITUDE THAT EVEN THE MAIN STEM MISSISSIPPI
IS RISING RAPIDLY.

NEW FLOOD WARNINGS WERE ISSUED FOR THE MAIN STEM MISSISSIPPI FROM
NEW BOSTON TO KEOKUK. THE PECATONICA AND PARTS OF THE ROCK AND
WAPSIPINICON RIVER ALSO HAD NEW FLOOD WARNINGS ISSUED. CREST
FORECASTS WERE RAISED FOR MANY RIVERS. LOCAL RUNOFF IS HIGHLY
DEPENDENT ON ANTECEDENT CONDITIONS...SOIL TYPE...USAGE...AND
TOPOGRAPHY. THESE CHARACTERISTICS ARE HIGHLY NONLINEAR IN NATURE AND
DIFFICULT TO MODEL WHICH CAN RESULT IN CREST FORECASTS CHANGING
SIGNIFICANTLY OVER A PERIOD OF SEVERAL HOURS.

MODERATE FLOODING WILL BE SEEN ON PARTS OF THE WAPSIPINICON...
IOWA...NORTH SKUNK...FOX...AND ROCK RIVERS. MAJOR FLOODING IS STILL
POSSIBLE AT AUGUSTA IOWA ON THE SKUNK AND MOLINE ILLINOIS ON THE
ROCK. CREST FORECASTS WILL VARY FOR ABOUT ANOTHER 24 HRS UNTIL
RUNOFF IS FULLY ACCOUNTED FOR IN THE RIVER MODELS.

MINOR FLOODING WILL BE SEEN OR IS EXPECTED ON ALL OR PARTS OF THE
WAPSIPINICON...CEDAR...IOWA...PECATONICA...ROCK...GREEN...AND
MISSISSIPPI RIVER FROM NEW BOSTON ON SOUTH.
..08..

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS/08
Hazardous weather outlook, May 13, 12:56 PM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT THU MAY 13 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
156 PM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG
AND AHEAD OF A COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON.
SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED STORMS EAST OF THE
MISSISSIPPI RIVER MAY BE CAPABLE OF PRODUCING WIND GUSTS FROM 40
TO 50 MPH BETWEEN 3 AND 7 PM.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 13, 3:18 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       STERLING                41.80N 89.69W
05/13/2010  M2.44 INCH       WHITESIDE          IL   TRAINED SPOTTER

            RAINFALL TOTAL SINCE MIDNIGHT. A FEW RURAL ROADS WERE
            COVERED WITH FIELD DEBRIS EARLIER THIS MORNING.

&&
Local storm report, May 13, 8:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       BURLINGTON REGIONAL AIR 40.78N 91.13W
05/13/2010  M3.48 INCH       DES MOINES         IA   ASOS

            MAY 12-13 EVENT TOTAL.

0900 PM     HEAVY RAIN       CEDAR RAPIDS MUNICIPAL  41.88N 91.72W
05/13/2010  M1.21 INCH       LINN               IA   ASOS

            MAY 12-13 EVENT TOTAL.

0900 PM     HEAVY RAIN       DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/13/2010  M1.11 INCH       SCOTT              IA   ASOS

            MAY 12-13 EVENT TOTAL.

0900 PM     HEAVY RAIN       IOWA CITY MUNICIPAL AIR 41.63N 91.55W
05/13/2010  M1.52 INCH       JOHNSON            IA   ASOS

            MAY 12-13 EVENT TOTAL.

0900 PM     HEAVY RAIN       MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
05/13/2010  M1.19 INCH       ROCK ISLAND        IL   ASOS

            MAY 12-13 EVENT TOTAL.

0900 PM     HEAVY RAIN       DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
05/13/2010  M2.51 INCH       DUBUQUE            IA   ASOS

            MAY 12-13 EVENT TOTAL.

&&
Local storm report, May 13, 8:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 N MARENGO             41.85N 92.07W
05/13/2010  M3.60 INCH       IOWA               IA   TRAINED SPOTTER

            MAY 12-13 EVENT TOTAL.

0900 PM     HEAVY RAIN       WELLMAN                 41.47N 91.84W
05/13/2010  M2.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

            MAY 12-13 EVENT TOTAL.

&&
Local storm report, May 13, 8:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       5 SSW SEATON            41.03N 90.84W
05/13/2010  E5.00 INCH       HENDERSON          IL   TRAINED SPOTTER

            MAY 12-13 EVENT TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McDonough

When
May 13, 9:00 PM CST to May 16, 2:00 PM CST
Where
McDonough County, 13.41 mi NW of Colmar to 1.72 mi S of Colmar
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Heavy rains during the second week of May resulted in the La Moine River at Colmar going above the moderate flood stage level of 22 feet on May 13 around 10 pm. It crested around 23.4 feet around 1 am May 15. It fell below the moderate flood stage level around 3 pm May 16.

Flood, Hancock

When
May 13, 9:00 PM CST to May 16, 2:00 PM CST
Where
Hancock County, 2.81 mi S of Burnside to 11.65 mi E of Plymouth
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Heavy rains during the second week of May resulted in the La Moine River at Colmar going above the moderate flood stage level of 22 feet on May 13 around 10 pm. It crested around 23.4 feet around 1 am May 15. It fell below the moderate flood stage level around 3 pm May 16.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233230, 233233.